Virginia, 2006

Winter Weather in Virginia, February 22, 2006

February 22, 2006 · NWS LWX · 12 events in 12 counties and zones

An area of low pressure moved across the area and generated a period of snow. Total Snowfall ranged from 1 to 3 inches across the area.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moved across the area and generated a period of snow. Total Snowfall ranged from 1 to 3 inches across the area. Inconveniences in travel and commerce occurred due to this snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 22, 3:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 22, 3:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 AM EST WED FEB 22 2006

.SHORT TERM /TDA-TNGT/...

AGONIZED OVR WHAT TO DO REGARDING TDAS SNOW AND IF ANY ADVSRIES
WERE NEEDED. CLDS ARE LOWERING OVR THE CWA ATTM W/ SLTLY HIGHER RDR
REFLECTIVITIES APPEARING...AND LGT RA ON OBS IN WRN W.V. TEMPS IN
OUR CWA ARE MARGINAL FOR SN...BUT DWPTS STILL RLTVLY LOW SO SOME
LOWERING OF THE TEMP WL OCCUR AS ATMOSPHERE MOISTENS.

BLV BULK OF PCPN WL OCCUR DURG MRNG HRS. HV DECIDED TO GO W/ AN
ADVSRY FOR 1-2 ONLY IN HIGHLAND/PENDLETON. AM LVG OUT COUNTIES TO
THE E - AUGUSTA/ROCKINGHAM...BECAUSE OF BIG ELEVATION DIFF FM THE
COUNTIES TO THE W. 1-2 IS ABSOLUTE MIN CRITERIA (FOR OUR OFFICE)
FOR AN ADVSRY. BOTH RNK AND RLX HV SLTLY HIGHER CRITERIA SO IT LOOKS
LK THESE WL BE THE ONLY COUNTIES W/ AN ADVSRY. STILL...BLV THE SNOW
WL BE FAIRLY WET..AND SHOULD BE ONLY A MINIMAL IMPACT TO TRAVEL.

GOING AN INCH OR LESS ELSEWHERE...MAINLY LESS. BLV 1) AS YOU MV
FURTHER N PCPN WL BE LESS...AND 2) ATMOSPHERE WARM ENOUGH THAT SN WL
MIX W/ RAIN.

BLV PCPN WL BE ENDING BY SUNSET AS 160 KT JET WL SPEED THE SHRT WV
E. JET RMNS OVRHD TNGT...AND W/ IT A FAIR AMT OF HIGHER CLDS.

FOR TEMPS TDA AM STAYING UNDER GUIDNC - W/ XTNSV CLD CVR XPCTG LTL
IN THE WAY OF TEMP RISE - 35-40 MOST OF THE CWA. TGNT 25-30 FM MTNS
W...30-35 E.

WOODY

&&

.AVIATION...

VFR CONDITIONS WILL DETERIORATE THIS MRNG LOW PRES MOVES IN FROM THE
WEST. MVFR CIGS EXPECTED BY 11Z AT CHO AND SPREADING TO THE NE
BETWEEN 11 AND 16Z. AFTER 11Z CHC OF RASN REDUCING VSBYS TO MVFR
ELSEWHERE.

&&

.MARINE...

WINDS STAYING BLO SCA VALUES. SOME REDUCTIONS IN VSBY DURG MRNG HRS
W/ RASN.

&&

.LONG TERM (THU-WED)

HIGH PRES WILL DOMINATE THE REGION THROUGH SAT. THEN ARCTIC FRONT
MOVES THRU THE AREA SUN MORNING WITH COLDEST AIR OF THE SEASON THUS
FAR. HIGHS MON-WED ONLY IN THE 20S WITH LOWS IN THE TEENS AND SINGLE
DIGITS.

ROSA

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...SNOW ADVISORY FOR VAZ021 FROM 7 AM WEDNESDAY TO 1 PM WEDNESDAY.
WV...SNOW ADVISORY FOR WVZ054 FROM 7 AM WEDNESDAY TO 1 PM WEDNESDAY.
MARINE...NONE.

&&
Hazardous weather outlook, Feb 22, 5:19 AM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
519 AM EST WED FEB 22 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-231030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
519 AM EST WED FEB 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FOR HIGHLAND COUNTY VIRGINIA AND
PENDLETON COUNTY WEST VIRGINIA FOR 1 TO 2 INCHES OF SNOW DURING
THE MORNING HOURS.

ALONG AND EAST OF THE BLUE RIDGE...PRECIPITATION WILL BEGIN AS
SNOW AND THEN MIX WITH RAIN IN THE LATE MORNING AND EARLY
AFTERNOON. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS THIS
MORNING WOULD BE APPRECIATED.

In the hours before

Special weather statement, Feb 22, 5:02 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
502 AM EST WED FEB 22 2006

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-036>042-
050>057-WVZ048>053-055-221615-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-
CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
HARDY-
INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN...
FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...
ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO...
HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE...
LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...
ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD...
PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN
502 AM EST WED FEB 22 2006

A WEAK AREA OF LOW PRESSURE WILL PASS SOUTH OF THE REGION TODAY.
THIS SYSTEM WILL BRING A CHANCE OF LIGHT SNOW TO WEST CENTRAL
VIRGINIA THIS MORNING. THE PRECIPITATION WILL MOVE EAST DURING
THE MORNING WHILE TEMPERATURES RISE. AN INCH OF SNOW ACCUMULATION
IS POSSIBLE THIS MORNING OVER CENTRAL VIRGINIA...WITH LESSER
AMOUNTS EXPECTED FURTHER NORTH. BY LATE MORNING TEMPERATURES WILL
RISE FAR ENOUGH ABOVE FREEZING TO LIMIT ANY FURTHER ACCUMULATION.
SNOW WILL MIX WITH OR CHANGE TO RAIN IN THE WASHINGTON DC AND
BALTIMORE METRO AREAS AND ACROSS CENTRAL VIRGINIA THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Albemarle / Charlotttesville

When
February 22, 7:00 AM EST to 12:00 PM EST
Where
Albemarle / Charlotttesville forecast zone
Reported by
COOP STATION
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Winter Weather, Augusta / Staunton / Waynesborro

When
February 22, 7:00 AM EST to 12:00 PM EST
Where
Augusta / Staunton / Waynesborro forecast zone
Reported by
COOP STATION
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Weather, Culpeper

When
February 22, 7:00 AM EST to 12:00 PM EST
Where
Culpeper forecast zone
Reported by
COOP STATION
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Winter Weather, Fairfax

When
February 22, 7:00 AM EST to 12:00 PM EST
Where
Fairfax forecast zone
Reported by
COOP STATION
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Winter Weather, Fauquier

When
February 22, 7:00 AM EST to 12:00 PM EST
Where
Fauquier forecast zone
Reported by
COOP STATION

Winter Weather, Highland

When
February 22, 7:00 AM EST to 12:00 PM EST
Where
Highland forecast zone
Reported by
COOP STATION

Winter Weather, Loudoun

When
February 22, 7:00 AM EST to 12:00 PM EST
Where
Loudoun forecast zone
Reported by
COOP STATION

Winter Weather, Page

When
February 22, 7:00 AM EST to 12:00 PM EST
Where
Page forecast zone
Reported by
COOP STATION
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Weather, Prince William / Manassas

When
February 22, 7:00 AM EST to 12:00 PM EST
Where
Prince William / Manassas forecast zone
Reported by
COOP STATION

Winter Weather, Rappahannock

When
February 22, 7:00 AM EST to 12:00 PM EST
Where
Rappahannock forecast zone
Reported by
COOP STATION
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Weather, Rockingham / Harrisonburg

When
February 22, 7:00 AM EST to 12:00 PM EST
Where
Rockingham / Harrisonburg forecast zone
Reported by
COOP STATION
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 22, 7:00 AM EST to 12:00 PM EST
Where
Warren forecast zone
Reported by
COOP STATION
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492174, 5492175, 5492176, 5492177, 5492178, 5492179, 5492180, 5492181, 5492182, 5492183, 5492184, 5492185.